Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Indianapolis, IN

July 26, 20054 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 26, 2005, 9:29 PM EST for 4 counties in Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 9:29 PM EST (02:29 UTC)
Expired
Jul 26, 2005, 10:30 PM EST
In force
61 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Greene County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 110 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:45 PM ESTSevere Thunderstorm WatchSPC7 hr
Jul 26, 5:40 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 270230
SVRIND
INC021-055-153-167-270330-
/O.NEW.KIND.SV.W.0159.050727T0229Z-050727T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
929 PM EST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN SOUTHWEST INDIANA
  SULLIVAN COUNTY IN SOUTHWEST INDIANA
  SOUTHWESTERN CLAY COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN VIGO COUNTY IN WEST CENTRAL INDIANA

* UNTIL 1030 PM EST

* AT 929 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF
  FARMERSBURG TO 32 MILES WEST OF SULLIVAN...OR ALONG A LINE
  EXTENDING FROM 10 MILES WEST OF TERRE HAUTE TO 37 MILES NORTHWEST
  OF VINCENNES...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FARMERSBURG AROUND 1000 PM EST
  SHELBURN AROUND 1010 PM EST
  SULLIVAN AROUND 1015 PM EST
  JASONVILLE AROUND 1025 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3943 8751 3934 8751 3923 8756 3915 8761
      3896 8750 3895 8726 3917 8714 3932 8705

$$

JB
3 follow-up statements
000 
WWUS53 KIND 270245
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
943 PM EST TUE JUL 26 2005

INC021-055-153-167-270330-
/O.CON.KIND.SV.W.0159.000000T0000Z-050727T0330Z/
CLAY-GREENE-SULLIVAN-VIGO-
943 PM EST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM EST FOR
NORTHWESTERN GREENE...SULLIVAN...SOUTHWESTERN CLAY AND SOUTHERN VIGO
COUNTIES...

AT 942 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM TERRE HAUTE TO 31 MILES 
SOUTHWEST OF TERRE HAUTE...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SHELBURN AROUND 950 PM EST
  SULLIVAN AROUND 1000 PM EST
  JASONVILLE AROUND 1005 PM EST
  DUGGER AROUND 1010 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST
WEDNESDAY MORNING FOR NORTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM EST TUESDAY EVENING FOR SOUTHERN
INDIANA.

LAT...LON 3943 8751 3934 8751 3923 8756 3915 8761
      3896 8750 3895 8726 3917 8714 3932 8705

$$

NIELD
000 
WWUS53 KIND 270306
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 PM EST TUE JUL 26 2005

INC021-055-153-167-270330-
/O.CON.KIND.SV.W.0159.000000T0000Z-050727T0330Z/
CLAY-GREENE-SULLIVAN-VIGO-
1005 PM EST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM EST FOR
NORTHWESTERN GREENE...SULLIVAN...SOUTHWESTERN CLAY AND SOUTHERN VIGO
COUNTIES...

AT 1005 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM CLAY CITY TO 15 MILES WEST 
OF SULLIVAN...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HYMERA AROUND 1010 PM EST
  SULLIVAN AROUND 1015 PM EST
  JASONVILLE AROUND 1020 PM EST
  DUGGER AROUND 1030 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST
WEDNESDAY MORNING FOR NORTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM EST WEDNESDAY MORNING FOR
SOUTHERN INDIANA.

LAT...LON 3943 8751 3934 8751 3923 8756 3915 8761
      3896 8750 3895 8726 3917 8714 3932 8705

$$

NIELD
000 
WWUS53 KIND 270326
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1025 PM EST TUE JUL 26 2005

INC021-055-153-167-270335-
/O.EXP.KIND.SV.W.0159.000000T0000Z-050727T0330Z/
CLAY-GREENE-SULLIVAN-VIGO-
1025 PM EST TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE...
SULLIVAN...SOUTHWESTERN CLAY AND SOUTHERN VIGO COUNTIES EXPIRES AT
1030 PM EST...

THE STORM HAS WEAKENED TO BELOW SEVERE LEVELS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST
WEDNESDAY MORNING FOR NORTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM EST WEDNESDAY MORNING FOR
SOUTHERN INDIANA.

LAT...LON 3943 8751 3934 8751 3923 8756 3915 8761
      3896 8750 3895 8726 3917 8714 3932 8705

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:45 PM EST, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 1:45 PM EST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST TUE JUL 26 2005

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THRU WEDNESDAY AFTERNOON.

AT 1830Z SCT TSRA WERE DEVELOPING ACROSS WRN FORECAST AREA /FA/ IN
UNSTABLE ATMOSPHERE. PREFRONTAL TROF NOTED ACROSS NRN IN WITH TSRA
DEVELOPING ALONG IT AS WELL. MAIN FRONT WAS ACROSS NRN IL WITH
PRECIP BEHIND IT.

MODELS IN DECENT AGREEMENT THIS RUN...WITH SOME SLIGHT TIMING
DIFFERENCES. WILL GENERALLY USE A BLEND...BUT LEAN TOWARD SLIGHTLY
SLOWER SOLUTION OF THE NAM.

TSRA WILL CONTINUE TO DEVELOP IN UNSTABLE AIR AND LAST INTO THE
EVENING. MOST OF PRECIP WILL BE BEHIND FRONT THIS EVENING AND
OVERNIGHT AS CAN BE SEEN CURRENTLY BEHIND THE FRONT. THUS WILL
CONTINUE CATEGORICAL POPS TONIGHT AND WORD AS OCCASIONAL. WILL
MENTION SEVERE DURING THE EVENING WITH DECENT DEEP LAYER SHEAR AND
UNSTABLE ATMOSPHERE. POST FRONTAL PRECIP SHOULD BE MORE TAME. COOLER
AIR WILL WORK IN BEHIND FRONT AND WITH THE PRECIP DROP TEMPS TO NEAR
GUIDANCE NUMBERS IN THE MID 60S MOST AREAS.

PRECIP WILL SLOWLY EXIT THE FA TO THE SE DURING THE DAY ON WED UNTIL
UPPER TROF EXITS FA IN THE AFTN. WILL GO CHC POPS AND DIMINISH FROM
NW TO SE DURING THE DAY. WITH CLOUDS HANGING ON FOR AT LEAST THE
MORNING IN THE NORTH AND MUCH OF THE DAY IN THE SOUTH...HIGH TEMPS
WILL ONLY REACH MID TO UPPER 70S ENTIRE FA. THIS IS IN BETWEEN
COOLER MET AND WARMER MAV NUMBERS.

DRY WEATHER THEN EXPECTED FOR THE REMAINDER OF FORECAST AS NEXT COLD
FRONT SHOULD WASH OUT BEFORE IT REACHES US ON FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 26, 5:40 AM EST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EST TUE JUL 26 2005

INZ021-028>031-035>049-051>057-060>065-067>072-271100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
540 AM EST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY IS EXPECTED OVER CENTRAL INDIANA TODAY AND
TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH LARGE HAIL
A SECONDARY THREAT. AT THIS POINT...THE HIGHEST THREAT FOR SEVERE
WEATHER WILL BE FROM THE MID AFTERNOON HOURS UNTIL ABOUT MIDNIGHT
TONIGHT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORM
ACTIVITY WHICH MAY LEAD TO LOCALIZED FLOODING.

IN ADDITION...THE COMBINATION OF HIGH HUMIDITY AND TEMPERATURES IN
THE LOWER TO MIDDLE 90S WILL RESULT IN HEAT INDEX VALUES OF 100 TO
105 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY AFTERNOON
HOURS...MAINLY SOUTHEAST OF A TERRE HAUTE TO TIPTON LINE. AT THIS
POINT...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JAS

In the hours before

Local storm report, Jul 26, 8:19 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
819 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
07/26/2005  75 MPH           TIPPECANOE         IN   TRAINED SPOTTER

            CONCORD RD AND US52

0810 PM     TSTM WND DMG     WALLACE                 39.99N 87.15W
07/26/2005                   FOUNTAIN           IN   EMERGENCY MNGR

            TREES DOWN

0811 PM     TSTM WND DMG     5 SE LAFAYETTE          40.36N 86.80W
07/26/2005                   TIPPECANOE         IN   AMATEUR RADIO

            4-5 FT DIAMTER UPROOTED TREE 25 FT TALL

&&

CP
Local storm report, Jul 26, 8:29 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
829 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     1 S LAFAYETTE           40.40N 86.87W
07/26/2005                   TIPPECANOE         IN   AMATEUR RADIO

            POWER LINES DOWN, 2-3 FT LIVE TREE SNAPPED OFF

0820 PM     TSTM WND DMG     FRANKFORT               40.28N 86.51W
07/26/2005                   CLINTON            IN   EMERGENCY MNGR

            2448 W 600N, BARN BLOWN DOWN

&&

CP
Local storm report, Jul 26, 8:41 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     1 W KOKOMO              40.48N 86.15W
07/26/2005                   HOWARD             IN   AMATEUR RADIO

            TELEPHONE POLE PUSHED DOWN, BLOCKING BARCKLEY RD ON WEST
            SIDE

0835 PM     TSTM WND DMG     1 SE KOKOMO             40.47N 86.12W
07/26/2005                   HOWARD             IN   AMATEUR RADIO

            18 INCH LIVE BRANCHES DOWN

&&

CP
Local storm report, Jul 26, 8:50 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     BURLINGTON              40.48N 86.39W
07/26/2005                   CARROLL            IN   AMATEUR RADIO

            WHOLE TREES DOWN, POWER LINES DOWN AT ST RD 29 AND SR 22

0846 PM     TSTM WND GST     GREENTOWN               40.48N 85.96W
07/26/2005  60 MPH           HOWARD             IN   AMATEUR RADIO

            HORIZONTAL RAIN

&&

CP
Local storm report, Jul 26, 9:06 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
906 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     4 SW KOKOMO             40.43N 86.19W
07/26/2005                   HOWARD             IN   AMATEUR RADIO

            5-6 INCH TREE BROKEN OFF AT GROUND

0835 PM     BLIZZARD         RUSSIAVILLE             40.42N 86.27W
07/26/2005                   HOWARD             IN   AMATEUR RADIO

            12 INCH TREE ON ROAD

&&

CP
Local storm report, Jul 26, 9:11 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     RUSSIAVILLE             40.42N 86.27W
07/26/2005                   HOWARD             IN   AMATEUR RADIO

            12 INCH TREE ON ROAD

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:07 PM ESTTornado WarningINDClinton14 min
Jul 26, 7:10 PM ESTSevere Thunderstorm WarningINDFountain, Warren50 min
Jul 26, 7:31 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe44 min
Jul 26, 7:51 PM ESTTornado WarningINDTippecanoe19 min
Jul 26, 8:07 PM ESTTornado WarningINDCarroll, Clinton, Howard38 min
Jul 26, 8:10 PM ESTSevere Thunderstorm WarningINDHoward50 min
Jul 26, 8:13 PM ESTSevere Thunderstorm WarningINDBoone, Montgomery, Tippecanoe47 min
Jul 26, 8:26 PM ESTSevere Thunderstorm WarningINDTipton49 min
Jul 26, 8:29 PM ESTTornado WarningINDHoward31 min
Jul 26, 8:48 PM ESTSevere Thunderstorm WarningINDHamilton, Madison42 min
Jul 26, 8:50 PM ESTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo55 min
Jul 26, 10:04 PM ESTSevere Thunderstorm WarningINDClay, Owen, Putnam41 min
Jul 26, 10:23 PM ESTSevere Thunderstorm WarningINDHendricks, Marion52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.